Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Indecomposable modules of large rank over Cohen-Macaulay local rings

Authors: Wolfgang Hassler, Ryan Karr, Lee Klingler and Roger Wiegand
Journal: Trans. Amer. Math. Soc. 360 (2008), 1391-1406
MSC (2000): Primary 13C05, 13E05, 13H10
Published electronically: October 3, 2007
MathSciNet review: 2357700
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A commutative Noetherian local ring $ (R,\mathfrak{m},k)$ is called Dedekind-like provided $ R$ is one-dimensional and reduced, the integral closure $ \overline{R}$ is generated by at most 2 elements as an $ R$-module, and $ \mathfrak{m}$ is the Jacobson radical of $ \overline{R}$. If $ M$ is an indecomposable finitely generated module over a Dedekind-like ring $ R$, and if $ P$ is a minimal prime ideal of $ R$, it follows from a classification theorem due to L. Klingler and L. Levy that $ M_P$ must be free of rank 0, 1 or 2.

Now suppose $ (R,\mathfrak{m},k)$ is a one-dimensional Cohen-Macaulay local ring that is not Dedekind-like, and let $ P_1,\dotsc,P_t$ be the minimal prime ideals of $ R$. The main theorem in the paper asserts that, for each non-zero $ t$-tuple $ (n_1,\dotsc,n_t)$ of non-negative integers, there is an infinite family of pairwise non-isomorphic indecomposable finitely generated $ R$-modules $ M$ satisfying $ M_{P_i}\cong(R_{P_i})^{(n_i)}$ for each $ i$.

References [Enhancements On Off] (What's this?)

  • [B] H. Bass, On the ubiquity of Gorenstein rings, Math. Z. 82 (1963), 8-28. MR 0153708 (27:3669)
  • [CWW] N. Çimen, R. Wiegand and S. Wiegand, One-dimensional rings of finite representation type, Abelian groups and modules (Padova, 1994), Kluwer Acad. Publ., Dordrecht, 1995, pp. 95-121. MR 1378192 (97a:13014)
  • [DR] Ju. A. Drozd and A. V. Roiter, Commutative rings with a finite number of indecomposable integral representations (Russian), Izv. Akad. Nauk. SSSR, Ser. Mat. 31 (1967), 783-798. MR 0220716 (36:3768)
  • [HKKW] W. Hassler, R. Karr, L. Klingler and R. Wiegand, Large indecomposable modules over local rings, J. Algebra 303 (2006), 202-215. MR 2253659
  • [HaW] W. Hassler and R. Wiegand, Direct sum cancellation for modules over one-dimensional rings, J. Algebra 283 (2005), 93-124. MR 2102074 (2006b:13030)
  • [KL1] L. Klingler and L. S. Levy, Representation type of commutative Noetherian rings I: Local Wildness, Pacific J. Math. 200 (2001), 345-386. MR 1868696 (2002i:13008a)
  • [KL2] L. Klingler and L. S. Levy, Representation type of commutative Noetherian rings II: Local Tameness, Pacific J. Math. 200 (2001), 387-483. MR 1868697 (2002i:13008b)
  • [KL3] L. Klingler and L. S. Levy, Representation type of commutative Noetherian rings III: Global Wildness and Tameness, Mem. Amer. Math. Soc. 176 (2005), no. 832. MR 2147090 (2006g:13037)
  • [LevW] L. S. Levy and R. Wiegand, Dedekind-like behavior of rings with $ 2$-generated ideals, J. Pure Appl. Algebra 37 (1985), 41-58. MR 794792 (86k:13012)
  • [LW1] G. Leuschke and R. Wiegand, Hypersurfaces of bounded Cohen-Macaulay type, J. Pure Appl. Algebra 201 (2005), 204-217. MR 2158755 (2006c:13014)
  • [LW2] -, Local rings of bounded Cohen-Macaulay type, Algebr. Represent. Theory 8 (2005), 225-238. MR 2162283 (2006c:13013)
  • [M] H. Matsumura, Commutative Ring Theory, Cambridge Stud. Adv. Math., vol. 8, Cambridge University Press, Cambridge, 1986. MR 879273 (88h:13001)
  • [Wa] R. Warfield, Decomposability of finitely presented modules, Proc. Amer. Math. Soc. 25 (1970), 167-172. MR 0254030 (40:7243)
  • [Wi] R. Wiegand, Noetherian rings of bounded representation type, Commutative Algebra, Proceedings of a Microprogram (June 15 - July 2, 1987), Springer-Verlag, New York, 1989, pp. 497-516. MR 1015536 (90i:13010)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13C05, 13E05, 13H10

Retrieve articles in all journals with MSC (2000): 13C05, 13E05, 13H10

Additional Information

Wolfgang Hassler
Affiliation: Institut für Mathematik und wissenschaftliches Rechnen, Karl-Franzens-Universi- tät Graz, Heinrichstraße 36/IV, A-8010 Graz, Austria

Ryan Karr
Affiliation: Honors College, Florida Atlantic University, Jupiter, Florida 33458

Lee Klingler
Affiliation: Department of Mathematical Sciences, Florida Atlantic University, Boca Raton, Florida 33431-6498

Roger Wiegand
Affiliation: Department of Mathematics, University of Nebraska-Lincoln, Lincoln, Nebraska 68588-0130

Received by editor(s): November 2, 2004
Received by editor(s) in revised form: October 14, 2005
Published electronically: October 3, 2007
Additional Notes: The first author’s research was supported by a grant from the Fonds zur Förderung der wissenschaftlichen Forschung, project number P16770–N12. The fourth author was partially supported by a grant from the National Science Foundation. The third author thanks the University of Nebraska-Lincoln, where much of the research was completed.
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society